For millions of Americans suffering from certain types of mood disorders, such as depression, antidepressant medications can be helpful—even lifesaving. But for roughly 25% of people who take these medications, it could also mean some unexpected pounds, which isn’t so helpful for those watching their weight.
We asked Gagandeep Singh, MD, a psychiatrist at Banner Behavioral Health Hospital, to explain why certain antidepressants can cause weight gain.
“While we don’t fully understand why antidepressants lead to weight gain, there are confounding factors,” Dr. Singh said. “The first is that not all antidepressants are alike. Some can trigger changes in the brain that affect appetite and metabolism. The second is that weight gain can be impacted by a person’s lifestyle and diet.”
For example, when people are depressed, their appetites change. Some people will forgo food in a state of depression, while others overeat. When placed on an antidepressant, their usual appetites could change, for better or worse, and impact their waistline.
Types of antidepressants that could cause weight gain
Dr. Singh explained that some antidepressant medications are more likely to lead to weight gain than others, including:
Selective serotonin reuptake inhibitors (SSRIs)
Brand names include: Celexa, Lexapro, Prozac, Zoloft, and Paxil
Risk of weight gain: With this type of medication, usually there is a drop in weight early, but long-term, those on SSRIs have experienced mild weight gain. Amongst these medications, Dr. Singh said those that contain paroxetine usually cause the most amount of weight gain.
Selective-norepinephrine reuptake inhibitors (SNRIs)
Brand names include: Cymbalta and Effexor
Risk for weight gain: Among the SNRIs used to treat depression, people usually experience transient weight loss and don’t see much weight gain.
Tricyclic antidepressants (TCAs)
Brand names include: Pamelor, Elavil, and Vivactil
Risk of weight gain: TCAs are some of the earliest forms of antidepressants and aren’t as commonly prescribed today because they can cause more side effects, including weight gain.
Atypical antidepressant – Mirtazapine
Risk of weight gain: This drug has been linked to both increased appetite and weight gain. “Most often we use this side effect to our advantage with patients who have stopped eating,” Dr. Singh said.
Don’t stop cold turkey on your meds
Your medication is being prescribed for a reason, so don’t stop your medication cold turkey if you are experiencing weight gain or other negative side effects. Antidepressants help balance chemicals called neurotransmitters in your brain, and abruptly stopping can trigger some negative discontinuation symptoms. More importantly, the underlying symptoms can come back, which can be life-threatening.
“While antidepressants aren’t addictive, if you suddenly stop them, you can have discontinuation reactions such as flu-like symptoms, insomnia and returning thoughts of suicide,” Dr. Singh said. “Symptoms can vary person-to-person, so talk to your doctor and don’t take a gamble on your health. Remember finding the right treatment may take trial and error and some modification.”
Tips to avoid the extra pounds
- Eat right. This means integrating more fruits and vegetables into your diet and reducing your intake of high fat, sugary, or processed foods. Look for lean animal-based proteins, such as fish and chicken.
- Get moving. Adding just a little bit of activity into your daily routine can help burn calories and improve your overall mindset. Join a gym, go hiking, sign up for a race or walk your local mall. “I tell patients starting antidepressants to try and walk a mile three times a week or more,” Dr. Singh said. “Just that little level of activity can affect mood and weight.” Don’t forget mind-body exercises, such as yoga, that help reduce any stress which may be contributing to overeating. All these things can help tip the scale in your favor.
- Keep a healthy routine. Make sure you are getting plenty of sleep and stay away from drugs, alcohol, and nicotine, which can worsen depression and anxiety symptoms.
- Talk to your doctor. No single medication works for everyone. If you are noticing negative side effects or reactions, such as weight gain, talk to your doctor. They can see if adjusting dosage or switching to another antidepressant helps.
While some antidepressants can lead to added pounds, they are highly effective treatments for those suffering from certain mood disorders. If you are noticing weight gain, speak with your doctor sooner rather than later, so they can help you. To find a doctor near you who specializes in mood disorders, visit bannerhealth.com.
Other useful articles:
- Steps for Seeking Help for Symptoms of Depression
- Can I Take Antidepressants for Depression During Pregnancy?
- Medications That Could Trigger Dangerous Serotonin Syndrome